Hail, San Saba
- When
- April 18, 5:15 PM CST
- Where
- San Saba County, 0.59 mi E of San Saba
- Measured
- 1.5 in hail
- Reported by
- Emergency Manager
- Coordinates
- 31.200, -98.720
An emergency manager reported quarter to ping pong ball size hail in San Saba.
An isolated severe thunderstorm produced large hail and damaging winds across portions of San Saba County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
An isolated severe thunderstorm produced large hail and damaging winds across portions of San Saba County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 18, 1:55 PM CST, 3 hours 20 minutes earlier.
Area Forecast Discussion National Weather Service San Angelo TX 255 PM CDT Thu Apr 18 2024 ...New SHORT TERM... .SHORT TERM... (This evening through Friday) Issued at 235 PM CDT Thu Apr 18 2024 Cold front continues to move southward across the area this afternoon. As of the 2 PM hour, the front was already well south of I-20 and was about to enter Tom Green county. Behind the front, temperatures were only in the 70s in the Big Country with gusty northerly winds. Ahead of the front, temperatures had soared into the mid to upper 90s in the Concho Valley. It's possible San Angelo may touch 100 degrees before the front moves through in the next 1-2 hours. The front should clear the I-10 corridor by the mid evening hours. CAMs continue to develop isolated to scattered showers and thunderstorms late this afternoon and evening mainly across the Heartland and northwest Hill Country. With 2000-3000 J/KG MLCAPE and around 30 knots of effective bulk shear, any storm that does develop will have the potential to produce large hail bigger than golf ball size and damaging winds. Coverage of storms this evening looks low and most of us will remain dry. Much cooler tonight behind the front, with lows dipping into the upper 40s north of I-20 and the 50s across most of the rest of west central Texas. Friday will be much cooler compared to today, with highs in the 60s and 70s. Could see a few isolated storms develop in the afternoon across the northern Edwards Plateau, but most of us will remain dry through the evening. && .LONG TERM... (Friday night through next Thursday) Issued at 204 PM CDT Thu Apr 18 2024 Precipitation chances ramp up even further as we head into Friday night and Saturday. Southwest flow aloft will increase across the area ahead of an approaching short wave over the Desert Southwest, while low level moisture is lifted up and over the cool post frontal airmass. Precipitable water values will climb into the 1-1.5 inch range into Saturday, which will contribute to locally heavy rainfall and localized flooding potential, especially on Saturday. Mainly looking at the potential for localized flooding of low lying areas and some street flooding. Will maintain a high chance for showers and thunderstorms Friday night into Saturday, with precipitation ending from west to east Saturday night as the short wave exits the region. Temperatures will be considerably cooler on Saturday, with highs ranging from the 50s across the Big Country, to the low and mid 60s elsewhere. Chilly temperatures can be expected Saturday night and again Sunday night, with lows in the 40s. Dry weather is expected Sunday into early next week, along with a warming trend. Highs will in the 70s by Monday and in the 80s by Tuesday. Low rain chances return to mainly northern sections by mid week due to a possible weak front moving in from the north. && .AVIATION... (18Z TAFS) Issued at 118 PM CDT Thu Apr 18 2024 Cold front has moved south of KABI and will move through KSJT and KBBD between 18/21-23Z and through KJCT and KSOA by 19/0100Z. A northerly wind shift along with gusty winds will accompany the frontal passage. Isolated thunderstorms may develop near KJCT late this evening, but confidence in this activity impacting the terminal is low. Finally, MVFR ceilings may develop in the early morning hours but will hold off mentioning in this TAF package. && .PRELIMINARY POINT TEMPS/POPS... Abilene 51 66 53 57 / 10 10 70 100 San Angelo 55 71 57 63 / 10 10 70 90 Junction 60 75 61 68 / 30 10 50 90 Brownwood 54 69 57 62 / 20 0 70 90 Sweetwater 50 65 52 54 / 0 10 80 100 Ozona 59 75 59 67 / 10 30 70 90 Brady 58 72 60 64 / 30 10 60 90 && .SJT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...42 LONG TERM....24 AVIATION...42
Hazardous Weather Outlook National Weather Service San Angelo TX 221 PM CDT Thu Apr 18 2024 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-191930- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 221 PM CDT Thu Apr 18 2024 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...This Afternoon and Tonight Isolated to scattered showers and thunderstorms are expected to develop late this afternoon and into the evening across the Heartland and Hill Country, mainly southeast of a Brownwood to Brady to Junction line. Any storm that does develop will have the potential of reaching severe levels, with large hail larger than golf ball size and damaging winds the main threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday More widespread showers and storms are possible this weekend mainly on Saturday. Some of these storms may drop pockets of heavy rainfall across the area, rainfall that may be heavy enough to produce brief flooding of low lying areas and city streets. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
The Ft Hood radar (KGRK), 138 km away, was scanning. The volume nearest the first event began at 23:16 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
An emergency manager reported quarter to ping pong ball size hail in San Saba.
Law enforcement reported many trees blown down across the city of San Saba.
Public reported ping pong ball size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, April 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1173264, 1173266, 1173265.